Prior to being admitted to hospital bedrest almost 4 weeks ago, i was on weekly 17ahp shots administered by my OB's office. Following a semi-routine followup u/s with my MFM, I was admitted to the hospital that he is affiliated with, for shortened cervix and funneling. Immediately they switched me over to Prometrium (Sp?) and MFM informed me that research has shown the 17 ahp shots are not effective with pregnancies of multiples.
About a week later I had developed severe, crazy, almost maniacal itching mainly on my hands and feet. MFM ordered bloodwork and it came back showing my bile acid levels were very high, which led to dx of cholestasis and rx of Ursodiol 3x day. After being on the new meds, itchiness is now at a normal level, and getting better every day.
Fast forward to this afternoon, my MFM's head nurse comes by my room with a stack of printouts from a research study she found that applies to my circumstance. Apparently, there is a strong correlation in some patients on Prometrium that causes a side effect of Cholestasis. This study highly recommended that patients with this side effect be discontinued from Prometrium immediately. My jaw hit the floor. She said at this stage in my prengancy the risks of the side effects of cholestasis outweigh the benefits of staying on the drug. (I forgot to add that I am also taking 10mg Procardia every 8 hours.) MFM wants me to continue the cholestasis meds another day or so and start weaning me off of it as well.
I'll admit that I am scared of coming off the prometrium, but from what I've read about cholestasis in pregnancy there is an increased risk of fetal mortality in the third trimester which I don't even want to think about. MFM has assured me the NICU here is very capable of handling my girls (30 weeks gest according to him, I haven't updated my ticker below) should they decide to come from this point on. I am going to take every day I can get at this point.
Sorry so long, but I wanted to share this in case there is someone else out there that this may also apply to...